Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 138, NWS Dodge City, KS

June 1, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2019, 5:55 PM CDT for 4 counties in Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 5:55 PM CDT (22:55 UTC)
Expired
Jun 1, 2019, 6:41 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:00 PM CDTHAIL 1.752 Nw Satanta, KS
Jun 1, 6:05 PM CDTHAIL 1.751 W Satanta, KSTIME WAS ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1452 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS53 KDDC 012255
SVRDDC
KSC067-081-175-189-020000-
/O.NEW.KDDC.SV.W.0138.190601T2255Z-190602T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
555 PM CDT Sat Jun 1 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Seward County in southwestern Kansas...
  Southeastern Grant County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...
  Southwestern Haskell County in southwestern Kansas...

* Until 700 PM CDT.

* At 554 PM CDT, a severe thunderstorm was located near Satanta,
  moving south at 15 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Satanta, Woods and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 10114 3752 10101 3729 10071 3717 10093
      3716 10119
TIME...MOT...LOC 2254Z 340DEG 14KT 3743 10105 

HAIL...2.75IN
WIND...70MPH
 
$$

FINCH
4 follow-up statements
493 
WWUS53 KDDC 012306
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT Sat Jun 1 2019

KSC067-081-175-189-020000-
/O.CON.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
606 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SEWARD...SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND
SOUTHWESTERN HASKELL COUNTIES...

At 606 PM CDT, a severe thunderstorm was located near Satanta, moving
south at 10 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Satanta, Woods and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 10114 3752 10101 3729 10071 3717 10093
      3716 10119
TIME...MOT...LOC 2306Z 346DEG 9KT 3743 10103 

HAIL...2.00IN
WIND...70MPH
 
$$

FINCH
574 
WWUS53 KDDC 012324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT Sat Jun 1 2019

KSC067-012334-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Grant KS-
624 PM CDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.

LAT...LON 3741 10107 3745 10098 3729 10071 3717 10093
      3716 10114
TIME...MOT...LOC 2324Z 321DEG 11KT 3740 10099 

$$

KSC081-175-189-020000-
/O.CON.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Seward KS-Stevens KS-Haskell KS-
624 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SEWARD...EAST CENTRAL STEVENS AND SOUTHWESTERN HASKELL
COUNTIES...

At 624 PM CDT, a severe thunderstorm was located near Satanta, moving
southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Satanta and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10107 3745 10098 3729 10071 3717 10093
      3716 10114
TIME...MOT...LOC 2324Z 321DEG 11KT 3740 10099 

HAIL...1.75IN
WIND...70MPH
 
$$

FINCH
446 
WWUS53 KDDC 012332
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
632 PM CDT Sat Jun 1 2019

KSC189-012341-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Stevens KS-
632 PM CDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STEVENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3741 10103 3745 10098 3729 10071 3717 10093
      3717 10105
TIME...MOT...LOC 2331Z 327DEG 11KT 3739 10097 

$$

KSC081-175-020000-
/O.CON.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Seward KS-Haskell KS-
632 PM CDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SEWARD AND SOUTH CENTRAL HASKELL COUNTIES...

At 631 PM CDT, a severe thunderstorm was located near Satanta, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Satanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 10103 3745 10098 3729 10071 3717 10093
      3717 10105
TIME...MOT...LOC 2331Z 327DEG 11KT 3739 10097 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
888 
WWUS53 KDDC 012341
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
641 PM CDT Sat Jun 1 2019

KSC081-175-012351-
/O.CAN.KDDC.SV.W.0138.000000T0000Z-190602T0000Z/
Seward KS-Haskell KS-
641 PM CDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD AND SOUTH
CENTRAL HASKELL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3741 10103 3745 10098 3729 10071 3717 10093
      3717 10105
TIME...MOT...LOC 2339Z 340DEG 14KT 3735 10095 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 4:35 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
435 PM CDT Sat Jun 1 2019

...Updated Aviation...

.SHORT TERM...(This afternoon through Sunday night)
Issued at 1200 PM CDT Sat Jun 1 2019

Small morning MCS was exiting SW KS into NW Oklahoma late this
morning. An outflow boundary eminating from this activity is noted
on satellite, trailing through the northern panhandles and far SW
zones. Mesoanalysis shows instability building strongly and
quickly just south of this outflow boundary, with CAPE already in
excess of 3000 J/kg as of 11 AM. The latest HRRR iterations
redevelop convection along this SW KS/OK border region by 3-4 pm,
with 12z NAM/GFS subsequently spreading a convective complex
across the southern zones overnight tonight. Consensus from models
is pretty clear that convective coverage will favor areas south
of US 50 through tonight, and many northern zones may remain dry.
With broad upper ridging aloft, support aloft is weak/marginal,
but directional shear and abundant CAPE should allow for some
convective organization, at least early in the convective cycle.
Initial risk from early storm development late this afternoon will
be large hail, when CAMs suggest several left- moving supercells
are possible. With the old outflow boundary in the vicinity acting
as a source for additional vorticity, can't rule out a tornado or
two through this evening, most likely in the Elkhart- Liberal
vicinity through 7 pm. After that, threats will transition to
heavy, flooding rain and strong winds. Slight risk (15% wind/hail,
2% tornado probabilities from SPC) are justified.

Tonight, behind any convective complex, moist easterly upslope
components will encourage stratus and fog development through
Sunday morning. 12z NAM in particular is bullish with fog
development Sunday morning, and with wet soils/standing water will
need to monitor for fog coverage/impact.

After a probable small break in convective coverage early/midday
Sunday, all models regenerate thunderstorms in the region Sunday
afternoon and Sunday night. Models all agree on this; the question
is one of mode, placement, severity and hazards. 12z NAM/GFS
seem to fall in line with SPC Day 2, with scattered supercells
from NE New Mexico to SE Colorado initially, growing upscale into
another complex as activity evolves eastward into Kansas Sunday
evening. Broadbrushed chance category pops for all zones Sunday PM
with this expected evolution. With established moist SEly
boundary layer inflow late Sunday, any convective complex may be
more organized/intense, compared to Saturday's activity.

Through the weekend, will need to keep abreast of the flooding
threat. Will continue to assess the need for a flash flood watch,
with repeated rounds of heavy rain expected through Sunday and
beyond. In this pattern, training heavy rains over wet soils will
likely be the primary hazard, more so than hail/wind.

.LONG TERM...(Monday through Saturday)
Issued at 225 PM CDT Sat Jun 1 2019

A stagnant but convectively active period is expected Monday
through Wednesday. A weak 577 dm upper low and elongated trough
centered in southern California at 7 pm Monday will crawl eastward
to southern Arizona Tuesday, and weakening to an open shortwave
trough as it arrives on the plains Wednesday. Various weak
disturbances embedded in the flow, ahead of this approaching
system, will interact with reservoirs of instability to produce
daily rounds of mainly afternoon/nighttime thunderstorms each day
Monday through Wednesday. Assessing severe potential on each of
these days is largely a futile endeavor more than a day in
advance, as the previous day's convection will determine coverage
and outcome of the next day's convection. It's getting to be that
time of year when, in the absence of stronger synoptic forcing,
mesoscale/outflow influences become more important in convective
evelution. That all said, the clear message is: repeated rounds
of thunderstorms and heavy rain are appearing likely for this
three day period on top of very wet antecedent soil conditions.
Flash flooding will be a concern through Wednesday, and a flash
flood watch may eventually be needed. Pending mesoscale details,
broadbrushed chance category pops for most zones for this three
day period. With the moisture supply remaining high, and no
change in airmass, temperatures will change little on a daily
basis, with highs in the low to mid 80s, and lows in the upper 50s
and lower 60s.

A drier pattern is expected to emerge beginning Thursday. 12z
ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma
at 7 pm Thursday, which would spread sinking subsidence over SW KS
and put an end to the thunderstorm machine. GFS and the model
blend is a little slower with this, hanging onto chance pops for
the eastern zones for one more day Thursday. Certainly by Friday,
as the upper low migrates into the Mississippi valley, and ridging
builds along the spine of the Rockies, a dry forecast looks
appropriate with drier subsidence in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 435 PM CDT Sat Jun 1 2019

Still expecting scattered convection near GCK, LBL and DDC over
the next few hours. Using the HRRR as a guide, included convective
TEMPO groups through 04z Sun. Low confidence if any terminal will
be directly impacted, and continued to keep HYS dry. With moist
upslope boundary layer flow tonight, models continue to produce
stratus, but have backed on forecasting IFR ceilings through
Sunday morning. Consensus is VFR/MVFR stratus will prevail.
Outside of convection, light easterly wind components will prevail
through Sunday morning. After 15z Sun, SE winds increase, gusting
in the 20-25 kt range. Another round of convection is expected
Sunday afternoon and night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  61  80 /  40  30  50  30
GCK  58  79  59  84 /  30  20  50  20
EHA  58  82  59  84 /  40  40  60  20
LBL  62  80  61  82 /  40  40  60  20
HYS  56  76  60  79 /  10  10  50  50
P28  60  78  62  80 /  40  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
258 AM CDT Sat Jun 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-020800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Slight risk for severe weather is expected today between 4 and 10
pm. Main threats will be hail up to the size of golf balls and
damaging winds 60 mph or greater.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe weather could be possible again Sunday night into Monday
morning with hail, wind, and flooding rains possible. Storms will
be possible through Friday with more chances of severe storms and
flash flooding.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 10 PM today mainly
along and south of K-96.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 1, 4:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat Jun 1 2019

KSZ063-075-076-012245-
Finney KS-Grant KS-Haskell KS-
453 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT...NORTHWESTERN MEADE AND HASKELL COUNTIES UNTIL 545 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta, Tice, Ryus and Plymell.

LAT...LON 3740 10101 3751 10120 3781 10103 3781 10077
      3745 10065 3740 10065
TIME...MOT...LOC 2153Z 214DEG 16KT 3754 10105

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:01 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens36 min
Jun 1, 4:28 AM CDTSpecial Weather StatementDDCStanton47 min
Jun 1, 4:47 AM CDTSpecial Weather StatementDDCKearny43 min
Jun 1, 4:51 AM CDTSpecial Weather StatementDDCStanton24 min
Jun 1, 5:12 AM CDTSpecial Weather StatementDDCStanton33 min
Jun 1, 5:28 AM CDTSpecial Weather StatementDDCKearny47 min
Jun 1, 5:30 AM CDTSpecial Weather StatementDDCGray45 min
Jun 1, 5:36 AM CDTSpecial Weather StatementDDCGrant39 min
Jun 1, 5:57 AM CDTSpecial Weather StatementDDCFinney, Gray48 min
Jun 1, 6:07 AM CDTSpecial Weather StatementDDCGray53 min
Jun 1, 6:14 AM CDTSevere Thunderstorm WarningDDCGray, Haskell46 min
Jun 1, 6:18 AM CDTSpecial Weather StatementDDCGrant, Haskell, Stevens57 min
Jun 1, 6:29 AM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 1, 6:48 AM CDTSpecial Weather StatementDDCGray42 min
Jun 1, 7:00 AM CDTSpecial Weather StatementDDCGray30 min
Jun 1, 7:04 AM CDTSpecial Weather StatementDDCSeward26 min
Jun 1, 7:11 AM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Jun 1, 7:41 AM CDTSpecial Weather StatementDDCHaskell34 min
Jun 1, 7:57 AM CDTSevere Thunderstorm WarningDDCClark, Meade29 min
Jun 1, 8:01 AM CDTSpecial Weather StatementDDCFinney, Gray, Meade44 min
Jun 1, 8:21 AM CDTSpecial Weather StatementDDCClark24 min
Jun 1, 8:45 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade60 min
Jun 1, 9:42 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade63 min
Jun 1, 4:53 PM CDTSpecial Weather StatementDDCHaskell52 min
Jun 1, 5:05 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward55 min
Jun 1, 6:07 PM CDTFlash Flood WarningDDCHaskell3 hr
Jun 1, 6:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.